|IRIS IMMUNE RECONSTITUTION
May 9, 2011
HELP! My partner was recently diagnosed with HIV/AIDS and some type of opportunistic infection. He was started on HIV meds and antibiotics for his other infection i month ago. He seems to be getting worse instead of better. His doctor is an HIV specialist and told him something about IRIS immune reconstitution but neither of us really understood what he said. We are both well educated and trying to learn as much as we can about HIV/AIDS and his treatment. Can you help? Should we change HIV meds or HIV doctors? Zack
| Response from Dr. Frascino
I'm sorry to hear about your partner's recent HIV/AIDS diagnosis and opportunistic infection.
Immune Reconstitution Inflammatory Syndrome (IRIS) can be confusing to those who don't understand how the immune system works. I'll try to briefly explain, but you may need to go over this information in greater detail with your partner's HIV specialist physician.
The goal of antiretroviral therapy (ART) is to improve immune functioning. We refer to this is immune reconstitution. Restoring immune function can also complicate acute opportunistic infection (OI) treatment, because the improved immune function leads to an increased inflammatory response in the tissues affected by the opportunistic infection. In essence the immune system, which was rendered deficient and therefore less effective by HIV, begins to kick back into gear and starts trying to fight off the invading opportunistic infection by increasing the inflammatory response. Clinically at person with IRIS appears to be getting worse because inflammation can cause increased symptomatology. IRIS has been reported in association with many OIs, particularly tuberculosis, disseminated MAC infection, PCP, cryptococcosis and CMV retinitis. (You did not mention what type of OI your partner has.)
In addition to treating and managing an OI and the underlying HIV infection, IRIS can be a third condition that must be addressed simultaneously. IRIS typically occurs within four to eight weeks of starting ART. The risk of IRIS is greatest among HIVers who experience a rapid increase in CD4 count, particularly if they initiated treatment at very low CD4 counts (less than 100) and high plasma HIV RNA viral load. Treatment of IRIS ranges from just close and careful monitoring to treatment with nonsteroidal or steroidal anti-inflammatory agents. Sometimes a change or intensification of antimicrobial therapy to treat the OI is warranted.
So, to answer your question as to whether you should change HIV meds or HIV doctors, I would say "neither"! What you should do is discuss the information I provided above with your partner's HIV specialist and learn more about treating these three conditions (HIV, OI and IRIS) simultaneously.
Hope that helped! I'm here if you need me, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Licking Anus Sign Of HIV AIDS
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Jock Itch After Breast Sucking Sign Of HIV AIDS
- Loose Stool After Protected Anal Sex Sign Of HIV AIDS
- Rash After Touching Skin Worried I Have HIV
- Rectal Bleeding After Lap Dance Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.